Theophylline toxicity??

Hi everyone

Have been in costa again as collapsed with what appeared to be a panic attack/faint hitting head but turned out to because my heart was racing due to theophylline level being 29 which is toxic?? normally can only get it to 6 or 10 but had been discharged on anti sickness meds.

Anyway point is has anyone else had problems with too high levels?

I've been told to stop it temporarily till this tremor i've developed goes away then restart at a lower dose. Good news is peak flow is 540 just feel really ill!!!

The advice all seems a bit vague so i wondered if anyone else had been through similar.

Thanks

Marmite

2 Replies

oldestnewest
  • Hi Marmite,

    Yeah, I've had theophylline toxicity - like you I tend to run low but have gone toxic on occasion, a couple of times while on IV and a couple of times while on oral.

    For me the symptoms are pretty unmistakable: an extremely painful pounding headache that feels almost like something has burst in your head, heart racing and vomiting every 15-20 minutes. On one occasion I ended up in A&E on IV fluids cos I was vomiting so much I got dehydrated.

    Once you stop taking it it should go out your system fairly quickly, so you should be able to restart it in 48 hours or so I'd have thought. You could always check your pulse rate as well as for tremor, and try without the antisickness drugs, to help decide whether it is out of your system. I'd go and get your GP to check a level after a few days on the reduced dose to check you're still therapeutic and not going toxic again.

    Did they give any indication of why they thought you went toxic? You haven't started a new drug or changed your diet dramatically in the last few days have you?

    Hope this helps

    Em H

  • I had my dose increased from 250 slophyllin 3 times a day to 500 twice a day while in hospital - with what was presumed to be a stomach irritation after allergic reaction so was having to stay in to have iv hydrocortisone as kept being sick and couldn't keep pred down apparently it wasn't! Was being given codeine for pain and cyclizine and metaclopramide for vomiting so missed early stages collapsed 12 hours after discharge!

    Was phoned by consultant today at home after had posted and have been switched to 300mg uniphyllin twice a day from tomorrow morning and NOT to take antisickness!

    I can only describe it as feeling as though i was going completly insane totally manic prior to vision going heart racing and then blacking out - no wonder it looked like a panic attack. Am feeling very hungover and sick at minute but i guess thats a good thing!!

    Marmite

You may also like...